Oklahoma, 2021

Hail and Damaging Winds in Oklahoma, October 14 to 15, 2021

October 14 to 15, 2021 · NWS OUN · 18 events in 4 counties and zones

Scattered thunderstorms developed during the evening of the 14th and quickly obtained supercellular characteristics. Numerous reports of large hail and wind damage were reported in the Oklahoma City metro area with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed during the evening of the 14th and quickly obtained supercellular characteristics. Numerous reports of large hail and wind damage were reported in the Oklahoma City metro area with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 14, 4:38 PM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Oct 14, 4:38 PM CST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
538 PM CDT Thu Oct 14 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(This evening through Friday)
Issued at 222 PM CDT Thu Oct 14 2021

Currently, there is a surface low centered over Harper County
with a dryline extending southwest to near Erick, with another
weak surface low near Childress. The previous quasi-stationary
front has since lifted northward into southern Kansas.

Showers and thunderstorms will likely develop over west-central
Oklahoma late evening (around 04Z) as the cold front progresses
into northwest Oklahoma and as the low heads eastward from
Childress towards Vernon. With mostly elevated instability, large
hail up to the size of half dollars are the main threat. The 18Z
HRRR suggests weak surface instability on the order of 500 J/kg,
and marginal 0-1km shear of 15-20 kts. Therefore, confidence is
low on the tornado threat. Scattered storms will grow upscale into
a line along the front and progress across central Oklahoma
overnight (06-08Z). Locally heavy rainfall may also lead to flash
flooding, mainly across east-central Oklahoma.

Tomorrow, clouds are expected to diminish from west to east, with
gusty north winds and highs in the 60s for most areas.
Showers/storms are expected to exit by mid-morning.

Thompson

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 324 PM CDT Thu Oct 14 2021

The mid-level trough axis and the cold front will be moving away
from the area by 00Z/16 and precipitation will be well east of the
area. And this is the beginning of a period of dry weather and
near or below normal temperatures for the next few days. Mid-level
ridging will move into and hang out over the area through the
weekend. The mid-level ridge will finally move to our east early
next week. A mid-level trough is expected to move from western
Oklahoma into the central/northern Plains, and the main forcing
with this currently looks to remain northwest of the area,
although there is some potential for shortwaves to move in from
the west or southwest that may give at least low precipitation
potential early/mid week.

&&

.AVIATION...
(00Z TAFS)
Issued at 532 PM CDT Thu Oct 14 2021

Some residual MVFR ceilings across north central Oklahoma may
linger through the evening. Othewise, expect to see redevelopment
of MVFR ceilings most other locations this evening outside of
CSM/WWR. To go along with this, storms development is anticipated
around 02-03Z across western Oklahoma, which will then translate
east and northeast ahead of a cold front. Storms expected to
impact OKC/OUN/SWO/PNC. This activity will move by with slow
clearing of lower clouds Friday morning. Behind the front south
winds will shift to the north and then increase mainly after
sunrise into the mid-morning hours. Gusts of 25 to over 30kts
likely.

&&

.UPPER AIR...
Issued at 532 PM CDT Thu Oct 14 2021

An Upper Air flight is planned for 00Z this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  54  62  42  68 /  70  10   0   0
Hobart OK         50  67  39  72 /  70   0   0   0
Wichita Falls TX  55  68  42  71 /  10   0   0   0
Gage OK           44  63  36  71 /  10   0   0   0
Ponca City OK     51  63  38  68 /  50  20   0   0
Durant OK         63  70  45  71 /  30  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....26
AVIATION...30
Hazardous weather outlook, Oct 14, 6:45 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
745 PM CDT Thu Oct 14 2021

OKZ004>048-050>052-TXZ083>090-160045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
745 PM CDT Thu Oct 14 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A few strong to marginally severe thunderstorms are possible
tonight across parts of Oklahoma. Scattered thunderstorms are
expected to develop later this evening across portions of western
Oklahoma. These storms will then move east and northeast and are
expected to move through the I-35 corridor of central Oklahoma
around midnight before moving into eastern Oklahoma during the
early morning hours. The strongest storms will be capable of
producing hail to the size of half dollars and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Oct 14, 9:42 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Norman OK
1042 PM CDT Thu Oct 14 2021

OKZ023-024-027-150415-
Grady OK-Canadian OK-Caddo OK-
1042 PM CDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of northwestern Grady,
central Caddo and southwestern Canadian Counties through 1115 PM
CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Gracemont, another strong storm was 3 miles west of
Lookeba moving northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Reno, Hinton, Union City, Minco, Binger, Calumet, Gracemont,
Lookeba, Cogar, Albert and Cedar Lake.

This includes Interstate 40 near mile marker 105, and between mile
markers 107 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3512 9833 3541 9854 3562 9809 3524 9784
TIME...MOT...LOC 0341Z 242DEG 30KT 3525 9826

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Oct 14, 10:04 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Norman OK
1104 PM CDT Thu Oct 14 2021

OKZ035-038-150430-
Kiowa OK-Comanche OK-
1104 PM CDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of northwestern
Comanche and northeastern Kiowa Counties through 1130 PM CDT...

At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cooperton, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roosevelt, Cooperton and northwestern Wichita Mountains Wildlife
Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3480 9903 3498 9902 3506 9863 3478 9865
TIME...MOT...LOC 0404Z 268DEG 29KT 3490 9893

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

30
Special weather statement, Oct 14, 10:17 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Norman OK
1117 PM CDT Thu Oct 14 2021

OKZ023-024-027-150445-
Grady OK-Canadian OK-Caddo OK-
1117 PM CDT Thu Oct 14 2021

...A strong thunderstorm will impact portions of northwestern Grady,
east central Caddo and south central Canadian Counties through 1145
PM CDT...

At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Cogar, moving northeast at 30 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tuttle, Union City, Minco and Cogar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3519 9813 3534 9818 3550 9787 3525 9781
TIME...MOT...LOC 0416Z 245DEG 25KT 3529 9806

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30

The radar

The Norman radar (KTLX), 46 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Grady

When
October 14, 10:55 PM CST
Where
Grady County, 3.63 mi NNE of Tuttle
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.340, -97.790

Estimated severe wind gust.

Hail, Canadian

When
October 14, 11:00 PM CST
Where
Canadian County, 1.32 mi WSW of Mustang
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.380, -97.740

Thunderstorm Wind, Canadian

When
October 14, 11:00 PM CST
Where
Canadian County, 2.76 mi S of Mustang
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.350, -97.720

Estimated severe wind gust.

Hail, Canadian

When
October 14, 11:03 PM CST
Where
Canadian County, Mustang
Measured
1.25 in hail
Reported by
Public
Coordinates
35.390, -97.720

Hail, Canadian

When
October 14, 11:05 PM CST
Where
Canadian County, 1.13 mi E of Mustang
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
35.390, -97.700

Windows broken from wind driven hail.

Thunderstorm Wind, Oklahoma

When
October 14, 11:10 PM CST
Where
Oklahoma County, 1.32 mi WSW of (Okc)will Rogers Apt
Measured
59 kt (68 mph) measured gust
Reported by
Official NWS Observations
Coordinates
35.380, -97.620

Thunderstorm Wind, Oklahoma

When
October 14, 11:13 PM CST
Where
Oklahoma County, 1.13 mi W of (Okc)will Rogers Apt
Measured
61 kt (70 mph) measured gust
Reported by
Official NWS Observations
Coordinates
35.390, -97.620

Thunderstorm Wind, Oklahoma

When
October 14, 11:13 PM CST
Where
Oklahoma County, 0.56 mi E of (Okc)will Rogers Apt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.390, -97.590

Damage to a hangar at Will Rogers airport.

Thunderstorm Wind, Oklahoma

When
October 14, 11:15 PM CST
Where
Oklahoma County, 1.32 mi ENE of (Okc)will Rogers Apt
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
35.400, -97.580

Power poles downed across the county.

Hail, Oklahoma

When
October 14, 11:20 PM CST
Where
Oklahoma County, 2.82 mi E of (Okc)will Rogers Apt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.390, -97.550

Thunderstorm Wind, Oklahoma

When
October 14, 11:20 PM CST
Where
Oklahoma County, 3.14 mi ENE of (Okc)will Rogers Apt
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.410, -97.550

Windows destroyed and a roof removed from a building. Damage to numerous other buildings in the area also reported.

Thunderstorm Wind, Oklahoma

When
October 14, 11:25 PM CST
Where
Oklahoma County, Valley Brook
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.400, -97.480

Also quarter sized hail reported.

Hail, Oklahoma

When
October 14, 11:26 PM CST
Where
Oklahoma County, Valley Brook
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.400, -97.480

Hail, Oklahoma

When
October 14, 11:29 PM CST
Where
Oklahoma County, 2.36 mi ESE of Valley Brook
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.390, -97.440

Thunderstorm Wind, Oklahoma

When
October 14, 11:30 PM CST
Where
Oklahoma County, 1.32 mi WSW of Midwest City
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.450, -97.410

Power poles downed, trees uprooted.

Thunderstorm Wind, Oklahoma

When
October 14, 11:30 PM CST
Where
Oklahoma County, 0.27 mi SSW of Del City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.446, -97.442

Numerous large trees downed, sheet metal roofing peeled off a shopping center, power poles leaning. Time estimated from radar.

Thunderstorm Wind, Oklahoma

When
October 14, 11:32 PM CST
Where
Oklahoma County, 1.13 mi E of Del City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.450, -97.420

Estimated severe wind gust.

Hail, Lincoln

When
October 15, 12:18 AM CST
Where
Lincoln County, Meeker
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.500, -96.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988642, 988643, 988644, 988645, 988646, 988647, 988648, 988649, 988650, 988944, 988945, 988946, 988947, 988948, 988949, 988950, 988951, 988952.